Topical corticosteroids are routinely used in the treatment of post-operative inflammation following cataract surgery  as well as after most other ocular surgical procedures  Prolonged use of topical as well as systemic steroids produces a type of glaucoma that is very similar to chronic simple glaucoma. While elevated intraocular pressure (IOP) is reversible, glaucomatous cupping and field defects are irreversible. We wish to draw attention to the disastrous complications that steroids can produce if these patients are not closely followed up. Corticosteroids reduce intraocular inflammation, which is most often measured by anterior segment cell and flare reaction. They also alleviate associated symptoms, such as photophobia, swelling, pain, and tenderness. At a histological level, corticosteroids suppress cellular infiltration, capillary dilation, the proliferation of fibroblasts, collagen deposition, and eventually scar formation . At a cellular level, they stabilize intracellular and extracellular membranes, and increase the synthesis of anti-inflammatory lipocortins nd in turn, block phospholipase A2, the enzyme responsible for conversion of phospholipids to arachidonic acid, the first step in the inflammatory cascade. Corticosteroids mediate their anti-inflammatory effects primarily through the glucocorticoid receptor by direct and indirect actions at the genomic level . Recent work suggests that the activated corticosteroid–receptor complex also elicits non-genomic effects, particularly in the inhibition of vasodilatation, vascular permeability, and migration of leukocytes .
1.House Officer at Jinnah Hospital Lahore.2. Medical Officer at DHQ
Hospital, Okara 3Medical Officer, Services Hospital, Lahore.
Correspondence: Dr. Ayesha Maqbool, House Officer Jinnah Hospital
Lahore. E.Mail>Ayeshamaqbool11@mail.com Cell: 03355592817
Received: April’2019 Accepted June’2019
Systemic steroids can induce rise of IOP and cataract formation, if it is not detected and treated in time, rise in IOP can lead to irreversible damage to the eyes. CRS may present with a wide spectrum of ocular and systemic findings, which requires a careful diagnosis. Any sick infant with unilateral or bilateral congenital cataract should be investigated thoroughly for CRS as well.
Although topical corticosteroids are a vital component of the treatment of post-operative inflammation, their prolonged use can produce side effects, such as increased IOP, secondary cataract formation (in phakic individuals), and lowered resistance to infection  Research shows that elevated IOP, if left untreated, may lead to progressive optic nerve damage and glaucomatous visual field defects, ultimately culminating in corticosteroid-induced glaucoma . The mechanism whereby topical corticosteroids increase IOP is not fully understood. The glucocorticoid receptor is involved in multiple, diverse signaling pathways, and it is thought that steroid-induced IOP elevation, particularly that observed with long-term use or high doses of corticosteroids, is the result of up regulation or repression of one or more genes unrelated to the indication being treated . Most studies implicate trabecular meshwork (TM) cells and myocilin gene expression in the mechanism of corticosteroid-induced IOP elevation. Corticosteroids appear to decrease the outflow of aqueous humor by inhibiting the degradation and/or enhancing the deposition of extracellular matrix material within the TM and/or cross-linking of actin fibers between TM cells . The TM accounts for the majority of drainage from the eye; it appears to be this resistance to aqueous outflow (caused by changes to the TM and its extracellular matrix) that eventually leads to an increase in IOP. Indeed, early ultrastructural studies revealed an increase in extracellular ground substance of the corneo-scleral trabeculum in steroid-induced glaucoma .
MATERIAL & METHOD
This was a prospective study carried out by the Department of Ophthalmology in University of Lahore in patients who were advised systemic steroids for various dermatological conditions and were referred to the Department of Ophthalmology as part of pre-treatment workup. These patients had been advised steroids for periods ranging from 6 to 52 weeks; patients who were prescribed steroids for a period of less than 6 weeks were not considered for the study. A detailed clinical history was taken for all patients and the indications for prescribing steroids were recorded. The patients were divided into three groups based on the mode of steroid intake: group I, included patients on systemic steroids, group II comprised patients on systemic steroids plus topical steroids, and group III included those on systemic pulse steroids. All patients underwent ophthalmological examination and those with preexisting cataract and glaucoma were excluded from the study. Patients were followed up every 2 weeks. At each visit they underwent slit-lamp examination to look for any cataractuous changes in the lens and Goldmann applanation tonometry to evaluate IOP changes. IOP was measured on the first visit and after 8 weeks. Increase in IOP of more than 30% of the initial recording was considered significant. The t-test was done using to look for statistical significance of difference between the median values of IOP before start of steroid therapy and after 8 weeks of treatment.
Two hundred patients who were on systemic steroids for more than 8 weeks developed raised IOP. Three of these patients also developed bilateral posterior subcapsular cataract. Of the 200 patients, 137 were males and 63 were females. The age of the patients ranged from 25 years to 50 years. Indications for steroid therapy were as follows: pemphigus in 20 patients, lepra reaction in 19 patients, generalized vitiligo in 52 patients, and parthenium dermatitis in 109 patients as shown in table 1.
Systemic prednisolone in tablet form, at a dose of 0.5–1.5 mg/kg body weight, was used by 107 patients for 8 weeks and by 18 patients for 13 weeks; these 125 patients constituted group I. In addition to oral prednisolone, 21 patients concurrently used topical clobetasol cream and these patients were designated as group II. Pulse therapy with tablet methyl prednisolone, 64 mg/week, was used by 54 patients for 54 weeks; these patients were designated as group III [Table:2].
All the patients, except those on pulse therapy, had increase of IOP by 30%–50% after 6 weeks of therapy. Patients on systemic prednisolone plus topical clobetasol (group II) showed 38% rise in IOP, while patients on systemic prednisolone alone (group I) showed a rise of 29%. Patients on pulse therapy did not show any rise in IOP. The mean IOP rise in group I was 5.56 and the mean increase in group II was 6.04; in both cases the change was statistically significant (P<0.0001). The mean increase in IOP in group III was 0.17, which was not a statistically significant change (P=0.6057) [Table 3].
A total of seven patients (three from the group III, two from the group II, and two from group I) showed a 50% increase in IOP; these patients were labeled as high steroid responders.
Two hundred patients who were on systemic steroids for more than 8 weeks developed raised IOP. 5 of these patients also developed bilateral posterior sub-capsular cataract. A study was conducted by John. S in 2011 in Indonesia in which two hundred patients who were on systemic steroids for more than 9 weeks developed raised IOP. Three of these patients also developed bilateral posterior sub-capsular cataract. Similarly another study was conducted in Australia by Bernard. B in 2019 in which a controlled study of topical steroids noted a small but significant increase in intraocular pressure without change in outflow facility. François and Goldmann have also in 2016 recorded glaucomatous states after prolonged topical steroid therapy, but these were considered rare occurrences.  Recently Bernstein and Schwartz14 found that patients on long-term systemic corticosteroid. A study on this issue was conducted by Tanuj. B in 2009 in India one-third of individuals experienced moderate increase in IOP after topical steroid use. However, 5-6% of normal population developed a marked increase of IOP after 4-6 weeks of topical steroid therapy. Thus, 5% of the general population is considered to be “steroid responder”, i.e. may develop steroid-induced glaucoma when steroids are administered. Careful monitoring of all patients on corticosteroids (especially those with a family history of glaucoma) is warranted. Self medication and injudicious use of steroids should be avoided. If necessary, steroid therapy must be used with intermittent drug holidays and never on a continuous basis old therapy showed significantly higher mean applanation pressure.
Systemic steroids can induce rise of IOP and cataract formation. If it is not detected and treated in time, rise in IOP can lead to irreversible damage to the eyes. CRS may present with a wide spectrum of ocular and systemic findings and requires a serous types of suspicion for diagnosis. Any sick infant with unilateral or bilateral congenital cataract should be investigated thoroughly for various complications.